Alert archive / Kansas / Flash Flood Warnings in 1996

Flash Flood Warning 20, NWS Dodge City, KS

August 10, 1996Ellis County, Trego County, Kansas

NWS Dodge City, KS issued this flash flood warning at Aug 10, 1996, 9:03 AM CDT for Ellis County, Trego County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 1996, 9:03 AM CDT (14:03 UTC)
Expired
Aug 10, 1996, 11:55 AM CDT
In force
3 hr
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Ellis County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 132 km from the middle of the area, began a volume at 14:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 2.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1996-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 115 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1996-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
115 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
550 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 101403
FFWDDC
KSC051-195-101655-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
903 AM CDT SAT AUG 10 1996

THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1155 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN CENTRAL KANSAS

   ...WEST CENTRAL ELLIS COUNTY

IN WEST CENTRAL KANSAS

   ...EAST CENTRAL TREGO COUNTY
 

THIS INCLUDES: RIGA...ELLIS...YOCEMENTO...AND HAYS.

AT 845...THE TREGO COUNTY SHERIFF REPORTED THAT THE BIG CREEK HAD
RISING OUT OF IT'S BANKS JUST SOUTH OF WAKEENEY. LIGHT RAIN CONTINUES
TO FALL IN THIS AREA BUT SHOULD END BY NOON.

A CREST OF WATER WILL BE MOVING EAST ALONG THE BIG CdREEK THROUGH
RIGA...ELLIS...AND YOCEMENTO THROUGH THE MORNING.

IF YOU LIVE ALONG THE BIG CREEK BETWEEN WAKEENEY AND HAYS...LOOK FOR
RAPIDLY RISING WATER. MOVE TO HIGHER GROUND SHOULD FLOODING THREATEN.

REITER/JOHNSON
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 3:38 AM CDT, 5 hours 25 minutes earlier.

Area forecast discussion, Aug 10, 3:38 AM CDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
335 AM CDT SAT AUG 10 1996

FORECAST CHALLENGE THE NEXT 24 HRS TO BE TIMING AND NATURE OF PRECIP
EVENTS TO COME...I.E. R+ OR SEVERE. (ALSO...INTERESTING TO NOTE THAT A
WEAK AGO THE EXTENDED WAS GOING HOT AND DRY FOR THIS PERIOD).
ANYWAY...MODELS AGREE THAT THTE RIDGE REMAINS OVER WRN KS AT LEAST
THROUGH TONIGHT...BEFORE PUSHING INTO ERN KS. AT THE SAME TIME BOTH
ETA/NGM TAKE H5 S/W...CURRENTLY OVER ERN CO AND AND GENERATING A LARGE
AREA OF HEAVY RAIN OVER CWA...INTO ERN KS BY EVENING. THIS SEEMS A
LITTLE ODD AS BEST BAROCLINICITY STAYS TO THE WEST. LIKELY THE S/W WILL
DROP SE...WHICH SHOULD INCREASE THE DURATION OF THE MORNING/S HEAVY RAIN
OVER ERN CWA AND HOLD CLOUDS IN LONGER.
  CONCERN THEN TURNS MORE TO SVR WX AS H5 TEMPS DROP TO CWA AVG OF ABOUT
-10C BY TONIGHT WITH A NICE NW FLOW ALOFT. ALSO A 2ND VORT MAX DROPS
DOWN BAROCLINIC ZONE. IT WILL TAKE A WHILE TO RECOVER SFC TEMPS...AND H8
FLOW WILL STILL BE WEAK...THOUGH QUITE MOIST. THINK EVENING POPS ARE IN
ORDER...WITH LATE DAY IN THE FAR WEST WHERE THERE MAY BE A BIT MORE
SUN.
  MODELS REALLY DRY US OUT ON SUNDAY. BUT...NORTHWEST FLOW INCREASES
AND H8 STILL DOES NOT WANT TO DRY OUT COMPLETELY. WITH THIS IN
MIND...WILL HOLD SLIGHT POPS IN THAT PERIOD (ANNOYING PROBLEM OF 1 OR 2
STORMS WITH 3 INCH HAIL!).
  CLOUDS WILL KEEP IT QUITE COOL AGAIN TODAY WITH HIGHS ONLY IN THE
UPPER 70S TO AROUND 80.

DDCD  079/062 086/062 089 721
GCK  081/062 087/063 090 521
EHA  083/061 089/062 091 332
LBL  080/063 087/063 089 521
HYS  078/062 084/061 086 721
P28  080/066 086/067 088 721

MCAVOY

Nearby

Flash Flood Warnings in Kansas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.